Thunderstorm Wind, Hamilton
- When
- July 4, 5:00 PM MST
- Where
- Hamilton County, 1 mi S of Coolidge
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 38.016, -102.000
Department of highways measured a 63 mph wind gust.
A shortwave trough initiated cluster of storms coming out of Colorado. Once these storms developed a cold pool, it transitioned to a more linear structure.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A shortwave trough initiated cluster of storms coming out of Colorado. Once these storms developed a cold pool, it transitioned to a more linear structure. The storms produced some severe wind gusts and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 4, 3:00 PM MST, 2 hours earlier. Its key messages:
Area Forecast Discussion National Weather Service Dodge City KS 500 PM CDT Fri Jul 4 2025 ...Updated Aviation... .KEY MESSAGES... - Thunderstorms will be scattered (20-50% chances) across central and southwest Kansas late this afternoon into the evening hours - Warm and humid weather will persist for the next week, with high temperatures near seasonal levels in the upper 80s to mid 90s. - There are chances for isolated to scattered thunderstorms Sunday through Tuesday (10-40%), with better chances late week. && .DISCUSSION... Issued at 210 PM CDT Fri Jul 4 2025 A summer pattern of unsettled weather is taking shape across the western high plains, promising chances for thunderstorms over the next several days, though with varying degrees of certainty. For today, Independence Day, a weak shortwave trough is expected to track across the central Rockies and into the Plains. This feature, combined with increasing low-level moisture, will provide a focus for isolated to scattered thunderstorms across western Kansas, mainly during the late afternoon and evening hours. These storms may form into a cluster across west central Kansasthis evening and move southeast through the area. These storms are not expected to be severe, but the strongest storms will be capable of producing hail up to an inch and winds over 50 mph. Temperatures will remain near seasonal averages, with highs generally in the upper 80s to low 90s before falling into the mid- 60s overnight. The potential for showers and thunderstorms continues into Saturday, though the forecast details become a bit more conditional. Any storms from Friday night are expected to diminish or move out of the area during the morning hours. This may be followed by a lull in the activity before another weak disturbance approaches later in the day. The redevelopment of storms on Saturday afternoon will largely depend on the extent of morning cloud cover and how much the atmosphere can destabilize. If sunshine is prevalent during the day, scattered thunderstorms could once again develop, but overall confidence in their strength and coverage remains low. Temperatures are expected to be warmer, with highs climbing into the low 90s, while overnight lows will again settle into the mid-60s. Looking ahead to the remainder of the holiday weekend and into next week, the forecast becomes considerably more uncertain. A broad upper-level ridge is expected to build over the southwestern United States, which will be the dominant synoptic feature. The weather for western Kansas will be highly dependent on the subtle, smaller-scale disturbances that will rotate around the periphery of this large ridge. This type of pattern, often referred to as a "ring of fire," is notorious for being difficult to predict with a high degree of accuracy several days in advance. Temperatures during this time frame are expected to fluctuate with these small changes, with daily highs generally ranging from the mid-80s to the low 90s and overnight lows consistently in the 60s. The day-to-day weather from Sunday through the middle of next week will be a classic case of a meteorological "domino effect." The timing and evolution of each small wave of energy will directly influence the conditions for the following day's potential for storms. This includes the placement of any outflow boundaries from prior convection, which can serve as a focus for new storm development. As a result, while there will likely be daily chances for thunderstorms, their exact timing and location are difficult to pinpoint this far out. Therefore, residents of western Kansas should anticipate a period of generally unsettled weather from Sunday onward, but the specifics of the daily forecast will likely change. It is not a situation where a widespread, all-day rain is expected, but rather the potential for scattered, pop-up afternoon and evening thunderstorms. The confidence in whether any given day will be a "bullseye" for more numerous storms is low.Lows will generally be in the 60s to low 70s. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 500 PM CDT Fri Jul 4 2025 Radar imagery at 2130z depicted scattered thunderstorms near and south of HYS. Models forecast a more organized complex of thunderstorms to progress southeast 00-06z Sat, with enough confidence to include convective TEMPO groups at GCK/DDC/HYS. Storms may go mostly north of LBL, so only included VCTS/CB at LBL. Variable erratic outflow winds up to 45 kts are possible near any thunderstorm this evening. In a very moist boundary layer, areas of MVFR stratus and reduced visibility in BR are possible for several hours Saturday morning, most likely at DDC. Good flying weather is expected daylight Saturday, with VFR and light winds. && .DDC WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Hovorka_42 AVIATION...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 500 AM CDT Fri Jul 4 2025 KSZ030-031-043>046-061>066-074>081-084>090-051000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 500 AM CDT Fri Jul 4 2025 /400 AM MDT Fri Jul 4 2025/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight There is a chance of strong to marginally severe thunderstorms this afternoon and evening. Small hail and isolated wind gusts as high as 60 mph are possible. .DAYS TWO THROUGH SEVEN...Saturday through Thursday There are small chances for thunderstorms Sunday, Tuesday and Friday. These could be marginally severe. .SPOTTER INFORMATION STATEMENT... Storm spotters may be needed this afternoon.
Special Weather Statement
National Weather Service Dodge City KS
433 PM CDT Fri Jul 4 2025
KSZ078-080-088-042200-
Clark KS-Kiowa KS-Ford KS-
433 PM CDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FORD...SOUTHWESTERN
KIOWA AND NORTHEASTERN CLARK COUNTIES THROUGH 500 PM CDT...
At 433 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bucklin, moving north at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
This strong thunderstorm will be near...
Bucklin around 440 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3739 9951 3745 9971 3767 9972 3757 9933
TIME...MOT...LOC 2133Z 196DEG 16KT 3747 9962
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
433 PM MDT Fri Jul 4 2025
KSZ061-042300-
Hamilton KS-
433 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 500 PM MDT...
At 433 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 16 miles south of Tribune, moving
northeast at 10 mph.
HAZARD...Landspouts and wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3826 10185 3826 10155 3813 10172 3825 10186
TIME...MOT...LOC 2233Z 230DEG 8KT 3823 10175
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
459 PM MDT Fri Jul 4 2025
KSZ061-042330-
Hamilton KS-
459 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN HAMILTON COUNTY
THROUGH 530 PM MDT...
At 458 PM MDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 15 miles south of Tribune. This
thunderstorm was nearly stationary.
HAZARD...Landspouts, wind gusts of 50 to 55 mph, and penny size
hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects. Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of northeastern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10190 3826 10161 3817 10161 3818 10192
TIME...MOT...LOC 2258Z 276DEG 4KT 3825 10180
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
519 PM MDT Fri Jul 4 2025
KSZ061-050015-
Hamilton KS-
519 PM MDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HAMILTON COUNTY
THROUGH 615 PM MDT...
At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles north of Coolidge. This thunderstorm was nearly stationary.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Hamilton County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3826 10204 3826 10184 3814 10183 3814 10204
TIME...MOT...LOC 2319Z 265DEG 4KT 3823 10196
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
SUGDENSpecial Weather Statement
National Weather Service Dodge City KS
630 PM CDT Fri Jul 4 2025
KSZ030-050015-
Trego KS-
630 PM CDT Fri Jul 4 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN TREGO COUNTY
THROUGH 715 PM CDT...
At 630 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Quinter, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern Trego
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3885 9999 3886 10015 3913 10015 3913 10002
TIME...MOT...LOC 2330Z 270DEG 17KT 3896 10022
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
SUGDENThe Goodland radar (KGLD), 153 km away, was scanning. The volume nearest the first event began at 00:04 UTC.
4 thunderstorm wind. Local standard time, as filed.
Department of highways measured a 63 mph wind gust.
Public report of a 80 mph wind gust.
Emergency manager reported downed 4 to 6 inch tree limbs.
Public report of a bunch of big branches snapped blocking the road city had to come out with equipment and remove them.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270262, 1270266, 1270267, 1270269.